Health

Drug allergies: Symptoms, Causes, Diagnosis, Test, And Treatment

Drug allergy is the body’s reaction to a drug its immune system considers harmful. The drug may not be a toxic or otherwise harmful substance, it can make the immune system consider it as an unwanted foreign body. Any medication or vaccine is capable of inducing a drug allergy.

A drug allergy is not the same as drug toxicity, which is caused by a drug overdose. A drug allergy is different from a side effect, too, which is usually listed on a drug label.

Symptoms

The symptoms of a drug reaction usually pop up within an hour or two of drug ingestion. While some reactions are mild, others require immediate medical attention. Some reactions may show up weeks after the exposure to the drug. Signs and symptoms of drug allergies may include:

  • Itchy, watery eyes
  • Fever
  • Swelling
  • Skin rash
  • Itching
  • Shortness of breath
  • Runny nose
  • Hives
  • Wheezing

Anaphylaxis

An anaphylactic reaction is a life-threatening condition induced by a drug allergy. It causes instant and massive dysfunction of many body systems. These are the symptoms of anaphylactic reaction:

  • Seizure
  • Drop in blood pressure
  • Weak, rapid pulse
  • Trouble breathing
  • Loss of consciousness
  • Vomiting or diarrhoea
  • Nausea or abdominal cramps
  • Tightening of the respiratory tract and throat
  • Dizziness or light-headedness

This is not it. There are some other less common allergic reactions that might occur after exposure to a drug. They might appear many days after the exposure and might persist even after completing the course of treatment. after you stop taking the drug. These less common symptoms include:

  • Drug rash with eosinophilia and systemic symptoms (DRESS)
  • Serum sickness
  • Nephritis
  • Drug-induced anaemia

Drug allergy tests

Like in the case of normal allergies, drug allergies are experienced first and diagnosed later. Doctors diagnose a drug allergy on the basis of the symptoms exhibited by the patient. As they are hard to pin down, certain tests may be suggested:

Skin Test: Such tests mostly work for some cancer drugs, muscle relaxants and penicillin or other antibiotics. A tiny amount of drug is placed under the skin through an injection and you are observed by the doctor for any noticeable reaction.

Patch Test: Such tests are useful for checking delayed allergic reactions to anticonvulsants, antibiotics etc. A small patch of skin is exposed to the drug (just put on the skin, not injected) and is then checked for reaction after 3-4 days.

Blood Test: Perhaps the most comprehensive of them all, these tests are done in the lab to determine any allergies to various antibiotics and other drugs.

Causes

An allergic reaction occurs when the immune system mistakenly identifies a substance as harmless.

The same is the case with drug allergies, once your immune system determines the drug as an allergen, it develops an antibody for it.

It can happen the first time you take the drug or after repeated exposures to it. The immune system directly attacks these allergens, inducing an allergic reaction.

In fact, it is not the matter of the drugs that you consume it is just the merest introduction into your body is enough for an antibody to get into action.

Some experts are also of the opinion that certain drugs can bind directly with some white blood cells of the immune system, called the t-cells, leading to an allergic reaction.

Risk factors

Anybody can have a drug reaction but there are a few risk factors in this regard:

·        Family history of drug allergy

·        High dose

·        Increase exposure

·        Prolonged use of a drug

·        Infections like HIV or Epstein-Barr virus are commonly associated with drug allergies

Common Allergic Drugs

As allergies vary from person to person, it cannot be said for sure if a drug can cause allergy in a person. However, there are few drugs that are commonly associated with allergies

·        Chemotherapy drugs

·        Antibiotics

·        Pain relievers (aspirin and the likes)

·        Medication for autoimmune diseases

Pseudo-Allergic Reactions

When the signs and symptoms similar to those of a drug allergy are exhibited in a person but after further investigation, it is found that reaction was not triggered by the immune system, such a condition is called in Non-Allergic Hypersensitivity Reaction or Pseudo-Allergic Reaction.

The following drugs are commonly associated with it:

·        Aspirin

·        Local anaesthetics

·        Opiates used as pain relievers

·        Radiocontrast media (the dye used in imaging tests)

 Prevention of Drug Allergies 

The best prevention of allergy is avoiding the substance that induces the allergic reaction.

Also, you can do the following:

·        Inform about your allergies at your workplace

·        Let your Healthcare practitioners (even dentists and psychologists) know about your condition

·        Wear a medical alert bracelet

However, it is not possible in some cases as sometimes such medications are required for proper treatment of some on-going medical issue. In that case, the advice of an expert should be sought.

 

Treatment

At times, the drug allergy appears within a few hours of drug administration. This is called an acute allergic reaction and requires immediate medical attention as it may be serious or even fatal. The drugs used in the treatment are usually antihistamines, epinephrine, and even steroids.

 

There are other drugs like penicillin and other related antibiotics which may induce a reaction later in the course of the treatment. However, these penicillin-related drug allergies do not usually require any treatment as they only produce skin rashes. Once the drug ingestion is stopped, they reaction disappears.

There is another type of reaction that rarely occurs in people. But be that as it may, it involves multiple body systems and can induce aches and pains in the joint and even some changes in the immune system cells. This reaction is more serious and tends to last longer and requires treatment with anti-inflammatory drugs and steroids. The symptoms, too, take more time than usual to subside. However, it is important to remember that this kind of reaction is very rare.

 

The treatment of a drug allergy, or any other energy for that matter, depends completely upon the reaction. It cannot be emphasised more that the best prevention of any drug allergy is avoiding the drug in question.